Alert archive / Minnesota / Areal Flood Warnings in 2010

Areal Flood Warning 2, NWS Twin Cities, MN

March 13, 2010Scott County, Minnesota

NWS Twin Cities, MN issued this areal flood warning at Mar 13, 2010, 6:52 AM CST for Scott County, Minnesota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2010, 6:52 AM CST (12:52 UTC)
Expired
Mar 13, 2010, 11:00 AM CST
In force
4 hr
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Flood severity
None

County Scott County, MN

The radar

The Minneapolis radar (KMPX), 12 km from the middle of the area, began a volume at 12:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 0.9 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2010-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2010-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

030 
WGUS43 KMPX 131252
FLWMPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
652 AM CST SAT MAR 13 2010

MNC139-131700-
/O.NEW.KMPX.FA.W.0002.100313T1252Z-100313T1700Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SCOTT MN-
652 AM CST SAT MAR 13 2010

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* FLOOD WARNING FOR ICE JAM FLOODING IN...
  NORTH CENTRAL SCOTT COUNTY IN EAST CENTRAL MINNESOTA...

* UNTIL 1100 AM CST

* ON FRIDAY EVENING EMERGENCY MANAGEMENT OFFICIALS REPORTED AN ICE   
  JAM ROUGHLY 1.6 MILES SOUTH OF THE JUNCTION OF 173RD STREET AND    
  HIGHWAY 169 ON SAND CREEK. OFFICIALS WILL INVESTIGATE THE          
  AREA THIS MORNING TO DETERMINE IF THE ICE JAM IS STILL IN PLACE.   
  WATER MAY RISE BEHIND THE JAM AS LONG AS IT REMAINS IN PLACE.      
  INTERESTS FROM JORDAN TO CARVER SHOULD BE AWARE OF RIVER RISES.    
  THIS WARNING REPLACES THE PREVIOUS WARNING WHICH WAS SET TO EXPIRE 
  AT 7 AM.

* SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE...CARVER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM SNOW MELT WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

IF FLOODING IS OBSERVED ACT QUICKLY. DO NOT ENTER THE WATER. TURN 
AROUND AND MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT 
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. TO 
REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR 
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN THE TWIN 
CITIES.

&&

LAT...LON 4470 9363 4474 9363 4480 9357 4480 9350
      4477 9345 4466 9351

$$

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood warning went out at Mar 13, 5:14 AM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Mar 13, 5:14 AM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
514 AM CST SAT MAR 13 2010

.UPDATE...
UPDATED TO INCLUDE 12Z AVIATION DISCUSSION BELOW.

&&

.DISCUSSION...

MAIN FORECAST CONCERNS DEAL WITH ANY ADDITIONAL QPF AS THE MAIN
STORM SYSTEM THAT HAS BEEN AFFECTING OUR REGION DRIFTS S/SE ACROSS
THE DEEP SOUTHEAST U.S. OVER THE NEXT SEVERAL DAYS.

REGIONAL WV IMAGERY INDICATED A LARGE PLUME OF MOISTURE ADVECTING
W/NW ACROSS THE SOUTHERN GREAT LAKES EARLY THIS MORNING.
YESTERDAYS WEAK SHORT WAVE HAS NEARLY SHEARED OUT ACROSS FAR
WESTERN MN WHICH PRODUCED ONE QUARTER TO ONE HALF INCH OF RAINFALL
IN THE MISSISSIPPI AND MINNESOTA RIVER VALLEYS. HOWEVER...REMNANTS
OF THIS WAVE...COMBINED WITH ANOTHER SHORT WAVE DIVING SE ACROSS
THE NORTHERN PLAINS LATE IN THE WEEKEND/EARLY NEXT WEEK...MAY AID
IN WEAK LIFT AND PROVIDE FOR SOME LIGHT SHOWER ACTIVITY.
HOWEVER...CONFIDENCE REMAINS TOO LOW FOR ANYTHING OTHER THAN
20/30% AT THIS TIME.

BEST PRECIPITATION CHANCES WILL BE ASSOCIATED WITH A WEAK SYSTEM
ACROSS THE SOUTHERN GREAT LAKES WHICH MAY AFFECT FAR SE FA LATER
TODAY/TONIGHT. ELSEWHERE...DEEP MOISTURE IN THE FIRST 3000 FEET
SHOULD AID IN THE GENERATION OF PATCHY DRIZZLE/FG OR SPRINKLES AT
BEST.

BY MIDWEEK...A LARGE RIDGE BUILDING ACROSS THE UPPER MIDWEST SHOULD
ERODE MOST OF THE DEEP MOISTURE THAT HAS BEEN PLAGUING THE REGION FOR
THE PAST WEEK. SOME PARTIAL SUNSHINE IS LIKELY BY WEDNESDAY...BUT
CHANGES ARE EXPECTED BY THE END OF NEXT WEEK AS MEDIUM RANGE
MODELS INDICATED A LARGE STORM SYSTEM DEVELOPING IN THE MIDWEST.
BEHIND THIS SYSTEM...A COLDER WEATHER PATTERN WILL DEVELOP AND MAY
LAST THROUGH THE END OF MARCH. ..JLT..

&&

.AVIATION.../12Z TAF ISSUANCE/
NOT MUCH NEW TO SAY WITH REGARD TO AVIATION CONDITIONS ACROSS THE
AREA. WEAK CYCLONIC FLOW... ABUNDANT LOW LEVEL MOISTURE... AND
PERIODIC LOBES OF VORTICITY WILL CONTINUE TO IMPACT THE AREA
THROUGH THE UPCOMING 24 HOURS. WILL SEE THE DIURNAL IMPROVEMENT IN
VISIBILITIES AND CEILINGS AS THE BOUNDARY LAYER WARMS A BIT...
ALLOWING FOR NEAR SURFACE DEWPOINT DEPRESSIONS TO INCREASE AND
MIXING LAYER HEIGHTS TO RISE SLIGHTLY. BUT... THINGS WILL REVERSE
AGAIN TONIGHT AND CONDITIONS WILL WORSEN ONCE AGAIN. EVEN DURING
THE IMPROVEMENT PERIOD TODAY... NOT MUCH IN THE WAY OF IMPROVEMENT
IS EXPECTED... WITH THINGS GENERALLY IN LINE WITH HOW THEY HAVE
BEEN THE PAST FEW DAYS. MAY SEE SOME CEILINGS NEAR 1500FT AGL THIS
AFTERNOON... PARTICULARLY ACROSS THE EAST... AND VISIBILITIES
SHOULD CLIMB TO AOA 5SM. BUT... LOOK FOR THINGS TO TREND DOWNHILL
AGAIN TONIGHT... ALTHOUGH PERHAPS NOT QUITE AS LOW FOR CEILINGS OR
VISIBILITIES SINCE IT DOES APPEAR THAT A LITTLE DRY AIR WILL START
WORKING ITS WAY IN FROM THE NORTHEAST.

KMSP... FORECAST CONDITIONS CAPTURE EXPECTATIONS WITH MAIN
UNCERTAINTY BEING THE POSSIBILITY FOR A BRIEF WINDOW OF LOWER
VISIBILITIES DURING THE FIRST FEW HOURS OF THE TAF... AND THE
DEGREE TO WHICH CEILINGS RISE THIS AFTERNOON. FOR NOW... WILL BE A
BIT PESSIMISTIC WITH THIS AFTERNOON/S CEILINGS AND KEEP THEM AOB
1500 FT AGL... BUT IF TEMPERATURES CAN WARM ENOUGH THEN WE COULD
SEE CEILINGS GET A LITTLE ABOVE 1700FT AGL DURING THE AFTERNOON
FOR A TIME.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...DENSE FOG ADVISORY UNTIL 10 AM CST THIS MORNING FOR BLUE EARTH-
     BROWN-CARVER-CHIPPEWA-DOUGLAS-FARIBAULT-FREEBORN-GOODHUE-
     KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-
     NICOLLET-POPE-REDWOOD-RENVILLE-RICE-SCOTT-SIBLEY-STEARNS-
     STEELE-STEVENS-SWIFT-TODD-WASECA-WATONWAN-WRIGHT-YELLOW
     MEDICINE.

WI...NONE.
&&

TRH/JLT/TRH
Hazardous weather outlook, Mar 13, 4:10 AM CST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
410 AM CST SAT MAR 13 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
141015-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
410 AM CST SAT MAR 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG WILL CONTINUE THROUGH MID MORNING ACROSS A
LARGE AREA OF SOUTHERN AND WESTERN MINNESOTA. EXPECT CONDITIONS TO
SLOWLY IMPROVE BY NOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RUNOFF FROM LAST WEEKS PRECIPITATION AND MELTING SNOW WILL
CONTINUE TO FILTER INTO AREAS STREAMS AND CREEKS. THIS WILL ALLOW
FOR THE CONTINUATION OF AREA RIVERS TO RISE OVER THE NEXT WEEK.

PLEASE REFER TO THE LATEST RIVER FLOOD WATCHES AND WARNINGS
ACROSS MINNESOTA FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

JLT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 7:01 PM CSTAreal Flood WarningMPXScott12 hr
Mar 12, 9:30 PM CSTDense Fog AdvisoryMPXBlue Earth, Brown, Carver, Chippewa, Douglas, Faribault and 24 more13 hr
Mar 13, 9:59 AM CSTAreal Flood WarningMPXScott24 hr
Mar 13, 1:58 PM CSTAreal Flood WarningMPXScott24 hr
Mar 13, 2:59 PM CSTRiver Flood WatchMPXTodd6 days
Mar 13, 2:59 PM CSTRiver Flood WatchMPXDakota, Washington6 days
Mar 13, 3:54 PM CSTRiver Flood WatchMPXDakota, Washington21 hr
Mar 13, 3:54 PM CSTRiver Flood WatchMPXTodd21 hr

Nearby

Areal Flood Warnings in Minnesota, 2010Every areal flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.